Alert archive / Arizona / Flash Flood Warnings in 2023

Flash Flood Warning 21, NWS Phoenix, AZ

September 1, 2023Yuma County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Sep 1, 2023, 11:42 AM MST for Yuma County, Arizona. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 1, 2023, 11:42 AM MST (18:42 UTC)
Expired
Sep 1, 2023, 2:45 PM MST
In force
3 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Yuma County, AZ

The radar

The Yuma radar (KYUX), 81 km from the middle of the area, began a volume at 18:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 1, 1:45 PM MSTFLASH FLOOD5 Nw Mohawk, AZ***Delayed report*** Rural road between County 2nd St and County 3rd St closed due to significant flow in Gila River. Timing estimated based on radar.
Sep 1, 2:00 PM MSTFLASH FLOOD4 Wnw Tacna, AZ***Delayed report*** Photo taken on 9/2 shows road erosion and evidence of considerable flow within the typically dry Gila River. A USGS gauge on the Gila River near Dome/Yuma, roughly 25 miles downstream, recorded a rapid 4 foot rise later in the evening. Tim

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 123 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 6.7 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2023-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 236 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2023-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
236 J/kg
Mixed-layer CIN
-239 J/kg
Mixed-layer LCL
1819 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

417 
WGUS55 KPSR 011842
FFWPSR
AZC027-012145-
/O.NEW.KPSR.FF.W.0021.230901T1842Z-230901T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
1142 AM MST Fri Sep 1 2023

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  East Central Yuma County in southwestern Arizona...

* Until 245 PM MST.

* At 1142 AM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.5 and 1.5 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Tyson, Mohawk, Tacna and Roll.

This includes AZ Interstate 8 between mile markers 42 and 51.

This includes the following streams and drainages...
  Mohawk Wash, San Cristobal Wash, Gravel Wash, Gila River and 
  Mohawk Canal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3268 11392 3265 11380 3271 11365 3297 11369
      3295 11389 3287 11400 3271 11402

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

SDB
2 follow-up statements
665 
WGUS75 KPSR 011948
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
1248 PM MST Fri Sep 1 2023

AZC027-012145-
/O.CON.KPSR.FF.W.0021.000000T0000Z-230901T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yuma AZ-
1248 PM MST Fri Sep 1 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 PM MST THIS 
AFTERNOON FOR EAST CENTRAL YUMA COUNTY...

At 1248 PM MST, Doppler radar indicated thunderstorms producing 
heavy rain across the warned area. Between 0.5 and 1.5 inches of 
rain have fallen. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Tyson, Mohawk, Tacna and Roll.

This includes AZ Interstate 8 between mile markers 42 and 51.

This includes the following streams and drainages...
  Gila River, Gravel Wash, San Cristobal Wash, Mohawk Wash and 
  Mohawk Canal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3268 11392 3265 11380 3271 11365 3297 11369
      3295 11389 3287 11400 3271 11402

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CK
535 
WGUS75 KPSR 012138
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
238 PM MST Fri Sep 1 2023

AZC027-012148-
/O.EXP.KPSR.FF.W.0021.000000T0000Z-230901T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yuma AZ-
238 PM MST Fri Sep 1 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 245 PM MST THIS AFTERNOON FOR 
EAST CENTRAL YUMA COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

A Flood Watch remains in effect until 1200 AM MST Saturday for 
portions of Arizona. Portions of southeast California.

LAT...LON 3268 11392 3265 11380 3271 11365 3297 11369
      3295 11389 3287 11400 3271 11402

$$

CK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 10:29 AM MST, 1 hour 13 minutes earlier.

Area forecast discussion, Sep 1, 10:29 AM MST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1029 AM MST Fri Sep 1 2023

.Update...Updated Aviation

&&

.SYNOPSIS...
More widespread showers and thunderstorms are expected across the
region this afternoon and evening with an increasing threat for
flash flooding. Flash flooding will be the primary concern today,
with localized amounts in excess of 1 to 2 inches possible, but some
strong to severe thunderstorms will remain a threat. A Flood Watch
is in effect for much of the area through this evening. Below normal
temperatures will set in today before drier, warmer conditions
return by the start of next week.

&&

.DISCUSSION...
It was a very active evening across south-central featuring strong
to severe monsoon thunderstorms producing damaging winds, dust storm
conditions, and isolated flash flooding. At Sky Harbor, wind gusts
reached 73 mph with visibility dropping to a quarter mile due to
dense, blowing dust. Rainfall totals across the Valley were
generally around 0.10-0.25" for most areas while the airport
officially picked up 0.07", which essentially doubled our monsoon
rainfall so far this season (now 0.13" for this season). Looking
further to the north, places such as Anthem saw very heavy rainfall
Thursday night with multiple FCDMC rain gauges recording upwards of
1.50-2.50" of rainfall and even one gauge showing over 3", leading
to flash flooding. Early morning radar now paints a quieter picture
across the area with some isolated to scattered showers and
thunderstorms across parts of south-central and southwest Arizona
and southeast California this morning. Expect this to continue
through the morning with any rainfall amounts remaining on the
light side.

The current synoptic pattern features a low pressure system over the
Pacific Northwest digging southward toward northern California,
while the ridge of high pressure that brought us excessive heat
conditions earlier this week continues to shift eastward into the
Plains. This pattern has allowed for southerly flow to increase over
the Southwest and has allowed for deeper monsoonal moisture to be
ushered into the region. Morning RAP analysis shows PWATs upwards of
1.8" near the Lower Colorado River Valley. HREF guidance keeps the
highest PWAT values out in this area with values potentially
climbing upwards of around 2" today. HREF also keeps the best
instability out across southwest Arizona and southeast California
where CAPE values are seen climbing upwards of around 1,000-1,500
J/kg. Meanwhile, morning WV imagery shows a weak shortwave trough
advancing northward over the northern Baja/Gulf of California
region. This shortwave combined with the aforementioned
instability and anomalous moisture will lead to the development of
more widespread showers and thunderstorms by early this afternoon
and through the evening. Forecast soundings indicate DCAPE values
upwards of 700-1,000 J/kg today while shear values may promote
some more organized convection. This may lead to some strong to
severe thunderstorms with damaging winds being the primary threat.
The latest HREF shows chances for outflow winds in excess of 35
mph increasing upwards of 70-90% across the western CWA with a 10%
chance of 58 mph winds. However, flash flooding will become more
of a concern today given the anomalous moisture we will have in
place.

Paintball plots show good agreement in convection firing up across
the area by early this afternoon. As mentioned before, flash
flooding will become more of a concern today with HREF data favoring
the heaviest rainfall across western portions of Maricopa County and
points to the west across parts of southwest Arizona and southeast
California. Chances for 3 hour QPF in excess of 1" is seen rising
upwards of 50-70% west of the Phoenix area where the axis of
greatest moisture and instability will reside. The EPS for Blythe,
CA shows multiple ensemble members with rainfall totals in excess of
an inch with some even over 2". Locally heavy rainfall amounts in
excess of 1-2" will be possible with stronger thunderstorms that
develop, with this threat expected to extend into parts of southeast
California. Thus, the Flood Watch was expanded to cover much of
southeast California for this afternoon and evening.

Aside from the rain chances, much cooler temperatures will settle in
for today with the NBM showing high temperatures struggling to climb
into the triple digits with highs expected to stay in the 90s across
the Valley. Overall confidence in temperatures will be more
uncertain for today due to factors such as cloud cover and rain with
this uncertainty continuing to be reflected in the greater spread in
the interquartile range of the NBM. Regardless of this uncertainty,
below normal temperatures are set to prevail across the area.

Chances for showers and thunderstorms will linger around for
Saturday before much drier air is ushered into the region as the low
pressure system along the West Coast shifts eastward during the
latter part of the weekend into early next week. This will lead to
rain chances falling to near 0% for the start of next week.
Temperatures then look to gradually trend back upward next week as
ensembles favor ridging building back in with heights climbing above
590 dm by the middle part of next week.

&&

.AVIATION...Updated at 1730Z.

South-Central AZ including KPHX, KIWA, KSDL, KDVT:
Main aviation focus through tonight will be the coverage and
timing of any shower/thunderstorm activity along with breezy
southerly winds. More stable conditions occurring across the
valley late this morning after last nights convection. Recovery
for storms will be questionable for much of the day. Will be
monitoring instability for better threat of storms later this
evening. For now, have included just VCSH in the TAFs for the
favored times of showers for a period this afternoon and then
again later this evening. Southeasterly winds favored for much of
the day with a slight shift to south expected by mid afternoon.
They will also become gusty later this afternoon. Any shift to
westerly winds would have to be thunderstorm driven outflows from
the west, but that chance is low at this time but will continue to
monitor trends. Overnight winds will settle in out of the typical
east. Otherwise, BKN/OVC mid/high clouds will prevail through the
forecast period.

Southeast California/Southwest Arizona including KIPL and KBLH:
Main concerns this forecast period will be thunderstorm threats
and gusty winds. Easterly winds will become southerly and gusty by
mid afternoon before shifting to the southwest this evening. Wind
gusts 20 to 30 kts are likely. Thunderstorm activity will increase
across the region by mid afternoon. Greatest threat will be from
about 22z-03z late this afternoon into this evening.

&&

.FIRE WEATHER...
Anomalous moisture will translate to cooler temperatures and greater
chances for rain today. Chances for wetting rains will increase
today with greater chances for seeing flash flooding across the
area. Outside of thunderstorm winds, breezy southerly winds are
expected by late this morning through the afternoon, particularly
across southeast California and southwest Arizona. Min RHs over the
next couple of days will be around 35-45%. Rain chances linger
around Saturday before much drier air is ushered in, eliminating
rain chances by the start of next week. Min RHs are expected to fall
to around 15-25% by early next week. Below normal temperatures will
gradually trend upward again next week as ridging is expected to
build back into the region.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flood Watch through this evening for AZZ530-531-533-534-536>544-
     546-548>551-553>555-559.

     Flood Watch from noon MST today through this evening for AZZ545-
     547-552-556>558-561-562.

CA...Flood Watch through this evening for CAZ569.

     Flood Watch from noon PDT today through this evening for
     CAZ560>568-570.

&&

DISCUSSION...Smith
AVIATION...Frieders
FIRE WEATHER...Smith/Kuhlman

In the hours before

Local storm report, Sep 1, 10:31 AM MST, 1 hour 11 minutes before
Preliminary Local Storm Report
National Weather Service Phoenix AZ
1031 AM MST Fri Sep 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 PM     Tstm Wnd Gst     Arizona City            32.75N 111.67W
08/31/2023  M74 MPH          Pinal              AZ   Trained Spotter

            ***Delayed report***.

&&

SB
Local storm report, Sep 1, 10:36 AM MST, 1 hour 6 minutes before
Preliminary Local Storm Report
National Weather Service Phoenix AZ
1036 AM MST Fri Sep 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 PM     Dust Storm       3 SE Maricopa           33.04N 112.01W
08/31/2023                   Pinal              AZ   Trained Spotter

            ***Delayed report*** Visibility less than
            1/4 mile in blowing dust. Also branches
            down.

&&

SB
Special weather statement, Sep 1, 11:01 AM MST, 41 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1101 AM MST Fri Sep 1 2023

AZZ531-532-535-536-538-539-559-012100-
Sonoran Desert Natl Monument-Gila River Valley-Kofa-Southeast Yuma
County-Tonopah Desert-Gila Bend-Yuma-
1101 AM MST Fri Sep 1 2023

...STRONG TO SEVERE THUNDERSTORMS EXPECTED ACROSS SOUTH CENTRAL LA
PAZ...YUMA AND MARICOPA COUNTIES...

At 1059 AM MST, conditions are becoming more favorable for the
development of isolated to scattered thunderstorms. Some storms may
become strong to severe.

Winds in excess of 40 mph will be possible, which could generate
blowing dust.

Locations impacted include...
Yuma, Gila Bend, Fortuna Foothills, Wellton, Tacna, Sentinel, Paloma,
Kinter, Blaisdell, Painted Rock Dam, Tyson, Gila Bend Auxiliary
Field, Dateland, Ligurta, Sundad, Mohawk, Palm Canyon, Hyder, and
Roll.

This includes the following highways...
AZ Interstate 8 between mile markers 12 and 117.
AZ Route 85 between mile markers 1 and 119.
AZ Route 95 between mile markers 33 and 81.

Torrential rainfall will also be possible with this storm, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Storms may intensify, so be certain to monitor local radio stations
and available television stations for additional information and
possible warnings from the National Weather Service.

LAT...LON 3240 11448 3275 11446 3333 11435 3334 11275
      3251 11267 3250 11333 3204 11334
TIME...MOT...LOC 1759Z 167DEG 18KT 3273 11372

SDB

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 5:43 PM MSTSpecial Weather StatementPSRGila47 min
Aug 31, 6:16 PM MSTSevere Thunderstorm WarningPSRGila44 min
Aug 31, 7:05 PM MSTDust Storm WarningPSRMaricopa, Pinal55 min
Aug 31, 7:15 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal45 min
Aug 31, 7:58 PM MSTAreal Flood AdvisoryPSRPinal3 hr
Aug 31, 8:02 PM MSTSevere Thunderstorm Warning Considerable damage threatPSRMaricopa, Pinal73 min
Aug 31, 8:14 PM MSTDust Storm WarningPSRMaricopa, Pinal31 min
Aug 31, 8:24 PM MSTSpecial Weather StatementPSRMaricopa66 min
Aug 31, 8:33 PM MSTDust Storm WarningPSRMaricopa, Pinal83 min
Aug 31, 8:36 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal69 min
Aug 31, 8:47 PM MSTSevere Thunderstorm Warning Considerable damage threatPSRMaricopa, Pinal58 min
Aug 31, 9:11 PM MSTSevere Thunderstorm WarningPSRMaricopa35 min
Aug 31, 9:18 PM MSTAreal Flood AdvisoryPSRMaricopa, Pinal117 min
Aug 31, 9:45 PM MSTSevere Thunderstorm WarningPSRMaricopa60 min
Aug 31, 10:00 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa3 hr
Aug 31, 10:12 PM MSTDust Storm WarningPSRLa Paz, Maricopa63 min
Aug 31, 11:05 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Sep 1, 1:18 AM MSTAreal Flood WarningPSRMaricopa3 hr
Sep 1, 2:54 AM MSTAreal Flood WarningPSRMaricopa4 hr
Sep 1, 11:01 AM MSTSpecial Weather StatementPSRYuma3 hr
Sep 1, 11:33 AM MSTSevere Thunderstorm WarningPSRMaricopa, Yuma42 min
Sep 1, 12:06 PM MSTAreal Flood AdvisoryPSRMaricopa, Yuma3 hr
Sep 1, 12:19 PM MSTDust Storm AdvisoryPSRLa Paz, Yuma56 min
Sep 1, 12:23 PM MSTSevere Thunderstorm WarningPSRLa Paz, Yuma52 min
Sep 1, 12:28 PM MSTFlash Flood Warning Considerable damage threatPSRLa Paz, Yuma4 hr
Sep 1, 1:04 PM MSTDust Storm WarningPSRYuma86 min
Sep 1, 1:24 PM MSTFlash Flood Warning Considerable damage threatPSRLa Paz6 hr
Sep 1, 1:59 PM MSTAreal Flood AdvisoryPSRLa Paz, Maricopa3 hr
Sep 1, 2:03 PM MSTSpecial Weather StatementPSR42 min
Sep 1, 2:31 PM MSTDust Storm AdvisoryPSRYuma119 min

Nearby

Flash Flood Warnings in Arizona, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.